Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
138 Doctors are Online

What causes low hemoglobin levels?

User rating for this question
Very Good
Answered by

Pathologist and Microbiologist
Practicing since : 2003
Answered : 849 Questions
Question
Helloo Dr,

I'm a anemic person, and last time when I checked my HB it was hovering around 7. please suggest me ways to improve my HB. I'm on veg diet.
Thanks
XXXXXXX
Posted Sun, 3 Aug 2014 in Weight & Lifestyle
 
 
Answered by Dr. Jyothi B L 36 minutes later
Brief Answer:
Try to take medicated supplements.

Detailed Answer:
Hi XXXXXXX,
I am Dr. Jyothi BL and I will be answering your query.

Hemoglobin of 7g% is very low and needs to improved with medication and diet. However, cause needs to be identified for accurate treatment. There might be microbleeding in the gut, parasites could be present (stool examination is required) and whether any hemolysis (reticulocyte count examination is required) or finally nutritional.
If you have got your whole hemogram report, do attach it. I can help you more.

In a general way, I can recommend the following
For iron, you can take
1. dark green leafy vegetables like spinach,
2. dried fruits like raisins and prunes
3. Iron enriched cereals and grains
4. beans and lentils,
5. tofu, peanut butter and lentils.
Always include vit c rich food (oranges, lemons etc) to improve absorption of iron.
Iron supplements in forms of tablets and injections are also available.

For Vitamins (specifically B group), you can take
1. soy beans
2. cheese
3. milk
4. wheat germ
Its very low and fortified cereals and grains are necessary. Otherwise vit B supplementation (capsules or injections) is essential through medications like B-complex vitamins.

Reticulocyte count needs to be done now and after fifteen days to check for improvement. If it is increasing after 15 days, it means the specific nutrient defect is getting corrected and Nutritional anemia was the cause.

Followup with hemoglobin in another 15 days, if it is rising or falling to ensure there are no complications related to low hemoglobin

Any further queries, happy to help again.
Dr. Jyothi BL
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor